Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 258, NWS Northern Indiana

August 26, 2003LaGrange County, Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 26, 2003, 2:55 PM EST for LaGrange County, Noble County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 2:55 PM EST (19:55 UTC)
Expired
Aug 26, 2003, 4:00 PM EST
In force
65 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties LaGrange County, IN, Noble County, IN

The radar

The Northern Indiana radar (KIWX), 21 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 1:15 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 261955
SVRIWX
INC087-113-262100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
254 PM EST TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAGRANGE COUNTY IN INDIANA
  NOBLE COUNTY IN INDIANA

* UNTIL 400 PM EST

* AT 254 PM EST...AMATEUR RADIO WEATHER SPOTTERS REPORTED A LINE     
  OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING 
  FROM 12 MILES WEST OF SHIPSHEWANA TO 28 MILES WEST OF              
  CROMWELL...MOVING EAST AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS...
  SHIPSHEWANA
  TOPEKA
  LIGONIER
  CROMWELL
  LAGRANGE
  WOLCOTTVILLE
  ROME CITY
  ALBION

WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS LINE OF SEVERE 
STORMS SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4127 8531 4128 8554 4130 8567 4171 8567
          4172 8528

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 12:55 PM EST, 2 hours earlier.

Area forecast discussion, Aug 26, 12:55 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1255 PM EST TUE AUG 26 2003

18Z AVIATION DISCUSSION...

UPPER WAVE AND APPROACHING COLD FRONT WILL INTERACT WITH UNSTABLE
ATMOSPHERE TO PRODUCE MORE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
HAVE TRIED TO TIME BEST POTENTIAL FOR THESE STORMS AT TAF SITES.
SOME BR LATE TONIGHT THEN DRIER NORTHERLY FLOW FOR WED.

12Z AVIATION DISCUSSION...
TSTMS MOVG RAPIDLY EAST ACRS NRN IN ATTM...SHOULD BE OUT OF AREA BY
15Z. STORMS SHOULD STAY NORTH OF FWA, BUT CLOSE ENOUGH TO MENTION
VCTS FOR A COUPLE HRS THIS MORNING. AIRMASS STILL EXPECTED TO BECOME
VERY UNSTABLE THIS AFTN WITH COLD FRONT AND PREFRONTAL TROUGH APCHG
FM NW. THINKING IS THAT CAP WILL BREAK LATE THIS AFTN WITH
PREFRONTAL TROF AND MOST OF TSTMS WILL BE WITH THIS FEATURE.
INCLUDED TEMPO TSTMS FOR A FEW HRS. FRONT EXPECTED TO PASS LATER
WITH JUST A WIND SHIFT AND SOME MVFR VSBYS. JT

PREVIOUS PUBLIC DISCUSSION...

MANY CHALLENGES IN THE SHORT TERM. THUNDERSTORMS ARE ONGOING AT 07Z
OVER MUCH OF NORTHERN ILLINOIS. THESE SHOULD CONTINUE EAST THIS
MORNING INTO THE WEST AND NORTH SECTIONS OF THE CWFA BEFORE
DISSIPATING TOWARDS MID-MORNING AS ATMOSPHERE STABILIZES. RAPID
DESTABILIZATION THEN TO OCCUR THIS AFTERNOON. COLD FRONT APPROACHING
FROM THE WEST ARRIVES AT THE NORTHWEST CORNER OF THE CWFA BY
00Z...PLUS BOUNDARIES WILL LIKELY EXIST FROM THIS MORNINGS
CONVECTION AND MESOETA DEPICTS A SMALL 500MB VORT MAX MOVING
THROUGH. THETA E RIDGE DEVELOPS COINCIDENT WITH THE SURFACE FRONT
COMBINED WITH PWAT AROUND 2 INCHES...LI OF -8...AND CAPE OF 4000. IF
SEVERE WEATHER DEVELOPS ISOLATED LARGE HAIL WILL BE POSSIBLE...WBZ
11K TO 12K FEET...BUT STRONG WINDS WOULD BE THE MORE LIKELY
PHENOMENON...WINDEX IN THE MID-UPPER 50S AND MDPI GREATER THAN 1.

AFTERNOON STORMS SHOULD HOLD OFF UNTIL LATE AFTERNOON/EARLY EVENING
WHEN CAP WEAKENS ENOUGH AND FRONT GETS CLOSE. 700MB TEMPS COOL FROM
10-11 DEG AT 06Z THIS MORNING TO 8-9 DEG THIS EVENING...WITH
MID-LEVEL LAPSE RATES AROUND 7 DEG/KM.  STORMS MAY EVOLVE INTO A
LINEAR MCS THIS EVENING AND MOVE TO THE ESE OVERNIGHT.

BUBBLE OF HIGH PRESSURE SLIDING SOUTHWARD INTO THE LAKES SHOULD PUSH
THE FRONT OUT OF OUR AREA WEDNESDAY MORNING AND TO THE OHIO RIVER
WEDNESDAY NIGHT. FRONT THEN COMES BACK NORTH AS A WARM FRONT
THURSDAY AFTERNOON. THERE IS A STRONG RETURN FLOW SOUTH OF THE WARM
FRONT WITH PLENTY OF AVAILABLE MOISTURE AND SLIGHT TO MODERATE
INSTABILITY...AND WITH FRONT CROSSING THE CWFA AT A CONVECTIVELY
FAVORABLE TIME OF DAY...INTRODUCED SMALL CHANCE POPS FOR THURSDAY
AFTERNOON.

DESPITE YESTERDAYS MAX TEMPS MORNING CLOUDS SHOULD HELP TO KEEP
TEMPS IN CHECK TODAY. HOWEVER IF ENOUGH SUN IS REALIZED TEMPS MAY
RISE FURTHER...AND HEAT ADVISORY CRITERIA MAY BRIEFLY BE REACHED IN
THE SOUTHWEST.

THU NGT-MON...
LATEST GFS INDICATES HIGH PRESSURE RIDGE WILL BE BUILDING INTO THE
AREA 00Z SAT WITH FRONT OVER OH VALLEY.  A FAIRLY STRONG SHORT WAVE
FORECAST TO ROTATE AROUND DEEP LOW OVER HUDSON BAY INTO NRN PLAINS
CAUSING FRONT TO MOVE BACK NORTH AND RESULTING IN SOME OVERRUNNING
PRECIP ACROSS CWA THIS WEEKEND. GEM SIMILAR TO GFS, THOUGH TIMING
APPEARS TO BE A BIT FASTER. THIS IS A RATHER LARGE DEPARTURE FROM
GOING FORECASTS AND PREVIOUS MODEL RUNS. LATEST ECMWF STILL
INDICATES FRONT WILL CONTINUE SEWD MOVEMENT WITH SURFACE RIDGE
BUILDING INTO THE AREA THRU 12Z SUNDAY SUPPORTING GOING FCST. WILL
HOLD OFF ON MAKING CHANGES ATTM AND LET DAYSHIFT MONITOR LATER
MEDIUM RANGE MODEL RUNS FOR SOME CONTINUITY. JT

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

12/JT
Hazardous weather outlook, Aug 26, 5:04 AM EST, 9 hours 51 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA...MOSTLY NORTH AND
WEST OF FORT WAYNE...EARLY THIS MORNING. THOUGH AN ISOLATED STRONG
WIND GUST OR BRIEF PERIOD OF HAIL WILL BE POSSIBLE WITH THE
STRONGEST STORMS...ORGANIZED SEVERE WEATHER IS NOT EXPECTED THIS
MORNING.

STORMS WILL REDEVELOP LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT.
STRONG GUSTY WINDS WILL BE THE MAIN THREAT...THOUGH SCATTERED LARGE
HAIL MAY OCCUR AS WELL. AN ISOLATED TORNADO WILL BE POSSIBLE DURING
THE FIRST FEW HOURS OF STORM DEVELOPMENT LATE THIS AFTERNOON AND
EARLY THIS EVENING...PRIMARILY NORTH OF A LINE FROM LIMA TO
MONTICELLO.

HEAT WILL BE AN ISSUE TODAY AS WELL...WITH HIGH TEMPERATURES WITHIN
A FEW DEGREES OF 90...AND HEAT INDEX READINGS APPROACHING 100.

THE STORMS THIS AFTERNOON AND TONIGHT WILL BE SPARKED BY A COLD
FRONT APPROACHING FROM THE NORTHWEST...INTO A VERY UNSTABLE AIR MASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH LABOR DAY

A FEW THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF FORT WAYNE EARLY
WEDNESDAY MORNING...BUT ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME THURSDAY AFTERNOON AS A
WARM FRONT MOVES NORTHWARD ACROSS THE REGION.  STRONG STORMS WILL BE
POSSIBLE...ESPECIALLY NORTH AND WEST OF SOUTH BEND.

STORMS WILL CONTINUE TO BE POSSIBLE THURSDAY NIGHT INTO FRIDAY AS A
COLD FRONT PASSES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON INTO
TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED THURSDAY AFTERNOON
AND NIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

12

In the hours before

Local storm report, Aug 26, 10:34 AM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1034 AM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    3 SE CONVOY               OH   WIND DAMAGE
08/26/03   VAN WERT                       NUMEROUS TREES DOWN
                                          BETWEEN CONVOY AND VAN
                                          WERT.

HITCHCOCK
Local storm report, Aug 26, 2:20 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0220 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0212 PM    LA PORTE                  IN   WIND DAMAGE
08/26/03   LA PORTE                       NUMEROUS TREES AND
                                          POWERLINES DOWN

HITCHCOCK
Local storm report, Aug 26, 2:22 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0222 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0214 PM    LA PORTE                  IN   WIND DAMAGE
08/26/03   LA PORTE                       2 FOOT DIAMETER TREE DOWN

HITCHCOCK
Local storm report, Aug 26, 2:39 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0239 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    3 S SOUTH BEND            IN   60 MPH WIND GUST
08/26/03   ST. JOSEPH                     60 TO 70 MPH GUST
                                          ESTIMATED ON SOUTH SIDE OF
                                          SOUTH BEND.

0225 PM    8 NE LA PORTE             IN   WIND DAMAGE
08/26/03   LA PORTE                       TREES DOWN IN ROLLING
                                          PRARIE.

HITCHCOCK
Local storm report, Aug 26, 2:43 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0243 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0223 PM    KNOX                      IN   WIND DAMAGE
08/26/03   STARKE                         1 TREE DOWN

HITCHCOCK
Local storm report, Aug 26, 2:45 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0245 PM EST TUE AUG 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    3 S SOUTH BEND            IN   WIND DAMAGE
08/26/03   ST. JOSEPH                     NUMEROUS TREES DOWN ON
                                          SOUTH SIDE OF SOUTH BEND.
                                          WIND ESTIMATED AT 80 TO 90
                                          MPH.

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:49 AM ESTSevere Thunderstorm WarningIWXKosciusko, Marshall41 min
Aug 26, 8:28 AM ESTSevere Thunderstorm WarningIWXAllen, Whitley47 min
Aug 26, 9:16 AM ESTSevere Thunderstorm WarningIWXAllen44 min
Aug 26, 10:36 AM ESTSevere Thunderstorm WarningIWXAllen54 min
Aug 26, 2:11 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph, Starke64 min
Aug 26, 2:19 PM ESTSevere Thunderstorm WarningIWXMarshall56 min
Aug 26, 2:28 PM ESTTornado WarningIWXSaint Joseph47 min
Aug 26, 2:34 PM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko56 min
Aug 26, 2:42 PM ESTTornado WarningIWXElkhart48 min
Aug 26, 3:15 PM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben60 min
Aug 26, 3:25 PM ESTSevere Thunderstorm WarningIWXWhitley65 min
Aug 26, 3:34 PM ESTSevere Thunderstorm WarningIWXKosciusko41 min
Aug 26, 3:50 PM ESTSevere Thunderstorm WarningIWXAllen55 min
Aug 26, 4:29 PM ESTSevere Thunderstorm WarningIWXAdams, Huntington, Wells76 min
Aug 26, 4:55 PM ESTTornado WarningIWXAdams65 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.